Hereditary quasirandom properties of hypergraphs


Thomason and Chung, Graham and Wilson were the first to systematically investigate properties of quasirandom graphs. They have stated several quite disparate graph properties — such as having uniform edge distribution or containing a prescribed number of certain subgraphs — and proved that these properties are equivalent in a deterministic sense.

Simonovits and Sós introduced a hereditary property (which we call S) stating the following: for a small fixed graph L, a graph G on n vertices is said to have the property S if for every set XV(G), the number of labeled copies of L in G[X] (the subgraph of G induced by the vertices of X) is given by 2e(L)|X|υ(L) + o(n υ(L)). They have shown that S is equivalent to the other quasirandom properties.

In this paper we give a natural extension of the result of Simonovits and Sós to k-uniform hypergraphs, answering a question of Conlon et al. Our approach also yields an alternative, and perhaps simpler, proof of one of their theorems.

This is a preview of subscription content, access via your institution.


  1. [1]

    Fan R. K. Chung, Ronald L. Graham and Richard M. Wilson: Quasi-random graphs, Combinatorica 9(4) (1989), 345–362.

    MathSciNet  MATH  Article  Google Scholar 

  2. [2]

    David Conlon, Hiêp Hàn, Yury Person and Mathias Schacht: Weak quasirandomness for uniform hypergraphs, (2009), to appear in Random Structures and Algorithms.

  3. [3]

    Svante Janson, Tomasz Łuczak and Andrzej Ruciński: Random graphs, Wiley-Interscience Series in Discrete Mathematics and Optimization, Wiley-Interscience, New York, 2000.

    Google Scholar 

  4. [4]

    Yoshiharu Kohayakawa, Brendan Nagle, Vojtěch Rödl and Mathias Schacht: Weak hypergraph regularity and linear hypergraphs, J. Comb. Theory, Ser. B 100(2) (2010), 151–160.

    MATH  Article  Google Scholar 

  5. [5]

    Asaf Shapira: Quasi-randomness and the distribution of copies of a fixed graph, Combinatorica 28(6) (2008), 735–745.

    MathSciNet  MATH  Article  Google Scholar 

  6. [6]

    Miklós Simonovits and Vera T. Sós: Szemerédi’s partition and quasirandomness, Random Structures and Algorithms 2(1) (1991), 1–10.

    MathSciNet  MATH  Article  Google Scholar 

  7. [7]

    Miklós Simonovits and Vera T. Sós: Hereditarily extended properties, quasirandom graphs and not necessarily induced subgraphs; Combinatorica 17(4) (1997), 577–596.

    MathSciNet  MATH  Article  Google Scholar 

  8. [8]

    Endre Szemerédi: Regular partitions of graphs, in: Problèmes combinatoires et théorie des graphes (Colloq. Internat. CNRS, Univ. Orsay, Orsay, 1976), volume 260 of Colloq. Internat. CNRS, pages 399–401, CNRS, Paris, 1978.

    Google Scholar 

  9. [9]

    Andrew Thomason: Pseudorandom graphs, in: Random graphs’ 85 (Poznań, 1985), volume 144 of North-Holland Math. Stud., pages 307–331, North-Holland, Amsterdam, 1987.

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Domingos Dellamonica Jr..

Additional information

Supported by a CAPES/Fulbright scholarship.

Partially supported by NSF grant DMS0800070.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dellamonica, D., Rödl, V. Hereditary quasirandom properties of hypergraphs. Combinatorica 31, 165 (2011).

Download citation

Mathematics Subject Classification (2000)

  • 05C65